Alert archive / Missouri / Tornado Warnings in 2023
Tornado Warning 8, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Apr 15, 2023, 4:32 PM CDT for Maries County, Phelps County, Missouri. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2023, 4:32 PM CDT (21:32 UTC)
- Expired
- Apr 15, 2023, 5:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Maries County, MO, Phelps County, MO
The radar
The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 4:35 PM CDT | TORNADO | 6 W Vichy, MO | *** 5 INJ *** INTERMIT TORNADO PATH WITH MAINLY EF1 DAMAGE AND SOME LOW END EF2 DAMAGE OCCURRED FROM WEST OF VICHY TO THE NORTHEAST OF VICHY. MULTIPLE TREES WERE UPROOTED OR SNAPPED ALONG THE PATH. A HOUSE HAD SIGNIFICANT DAMAGE TO EXTERIOR WALLS AND SOME INTE |
| Apr 15, 4:45 PM CDT | TSTM WND GST 97 | 1 Nnw Vichy, MO | |
| Apr 15, 4:45 PM CDT | HAIL 1.75 | 1 Se Vichy, MO | DELAYED REPORT OF GOLF BALL SIZE HAIL NEAR VICHY. |
| Apr 15, 4:52 PM CDT | TSTM WND DMG | 1 S Vichy, MO | REPORT FROM MPING, 3-INCH TREE LIMBS BROKEN, POWER POLES BROKEN. |
| Apr 15, 5:01 PM CDT | TSTM WND DMG | 3 Nnw Vichy, MO | MOBILE HOME DAMAGE, MOBILE HOME OFF FOUNDATION, BARN ROOF RIPPED OFF, TREES LAYING TO WEST, DEBRIS IN ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
767
WFUS53 KSGF 152132
TORSGF
MOC125-161-152215-
/O.NEW.KSGF.TO.W.0008.230415T2132Z-230415T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
432 PM CDT Sat Apr 15 2023
The National Weather Service in Springfield has issued a
* Tornado Warning for...
Eastern Maries County in central Missouri...
Northeastern Phelps County in east central Missouri...
* Until 515 PM CDT.
* At 431 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Vienna, or 13 miles northwest of Rolla, moving
northeast at 40 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Vichy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3829 9165 3815 9164 3815 9153 3803 9153
3804 9191 3815 9197
TIME...MOT...LOC 2131Z 239DEG 35KT 3813 9186
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
Wise2 follow-up statements
182
WWUS53 KSGF 152142
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
442 PM CDT Sat Apr 15 2023
MOC125-161-152215-
/O.CON.KSGF.TO.W.0008.000000T0000Z-230415T2215Z/
Maries MO-Phelps MO-
442 PM CDT Sat Apr 15 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR EASTERN
MARIES AND NORTHEASTERN PHELPS COUNTIES...
At 442 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Belle, or 16 miles north of Rolla, moving northeast
at 40 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Vichy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3829 9165 3815 9164 3815 9153 3804 9153
3806 9182 3818 9190
TIME...MOT...LOC 2142Z 239DEG 35KT 3819 9174
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
Wise002
WWUS53 KSGF 152205 RRA
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
505 PM CDT Sat Apr 15 2023
MOC125-161-152215-
/O.EXP.KSGF.TO.W.0008.000000T0000Z-230415T2215Z/
Maries MO-Phelps MO-
505 PM CDT Sat Apr 15 2023
...THE TORNADO WARNING FOR EASTERN MARIES AND NORTHEASTERN PHELPS
COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and east central Missouri.
LAT...LON 3829 9165 3815 9164 3815 9153 3804 9153
3806 9182 3818 9190
TIME...MOT...LOC 2205Z 239DEG 35KT 3829 9153
$$
WiseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:32 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 15, 2:32 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Springfield MO 232 PM CDT Sat Apr 15 2023 Key Messages: 1. Severe storms this afternoon into the early evening. 2. Elevated to significant fire weather conditions on Sunday. Additional elevated fire weather conditions Monday and Tuesday. 3. Cool, dry and windy conditions Sunday with elevated to significant fire danger, especially west of Springfield. Additional elevated to significant fire danger on Monday, with elevated fire weather conditions on Tuesday. 4. Slight Risk for severe storms next Thursday. .SHORT TERM...(This evening through Sunday) Issued at 230 PM CDT Sat Apr 15 2023 Severe storms have developed in western Missouri this afternoon within the past hour, with hail up to golf ball size so far. Temperatures have risen into the mid 70s to low 80s with dew points in the upper 50s to low 60s. Surface based CAPE values were in the 2000-3000 j/kg range. Not much low level rotation, but getting some mid level rotation with the current supercells on radar. A severe thunderstorm watch is in effect for all but Bourbon and Crawford county KS until 7 pm. Overall coverage is expected to increase over the next couple of hours as the remaining inhibition weakens with time. Supercells are still expected for the first several hours, but should start to merge into a QLCS as we head into the late afternoon and early evening. Initially, a large hail risk up to baseballs with the supercells and will transition to a hail and wind risk as we start merging into a QLCS. Most of the severe weather potential should be east of the area by 8 to 9 pm. Winds behind the front will become west to northwest this evening and will remain gusty through the night. Colder and drier air will move in behind the front tonight and temperatures are expected to drop into the mid to upper 30s. We are not expecting any frost with winds remaining gusty and cloud cover continuing. A few showers will remain possible over central MO tonight as the upper level wave begins to push through. Elevated to significant fire weather conditions are expected on Sunday afternoon as the air mass becomes very dry behind the upper trough. Gusty winds are expected during the day and relative humidity values are expected to dip into the 20s and 30s. Much cooler temperatures are expected on Sunday with highs only in the mid 50s east to low 60s west. .LONG TERM...(Sunday Night through Saturday) Issued at 230 PM CDT Sat Apr 15 2023 Gusty winds and low afternoon humidity values are expected to continue into Monday which will lead to another day with significant fire weather conditions. Temperatures are expected to warm back up into the upper 60s to low 70s as the upper pattern begins to transition to more zonal flow and low level southerly flow. By Monday night, we start to see a low level jet developing into our western CWA along with some shortwave energy moving into the central and southern plains. Can't rule out some shower activity developing as early as Monday night. Low level moisture starts increasing on Tuesday along with some instability as afternoon temperatures rise into the mid to upper 70s. Scattered convection will be possible on Tuesday. Surface low pressure will strengthen over the plains on Wednesday with some shortwave energy moving in from the southwest. Will continue convection chances over the area. This main surface front will push through on Thursday. While the best synoptic scale lift looks to be north of the area, instability does increase ahead of the cold front and we could see some strong to severe weather potential with the cold front. The main upper wave will still be west of the area and could bring additional showers/thunderstorms to the area on Friday, however there are still some fairly big model differences with this and pops on Friday will be on the lower side at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1214 PM CDT Sat Apr 15 2023 For the 18z TAFS, some radar echoes starting to develop out west in the better CAPE and CU field. Should see convective initiation within the next hour or 2 and then spreading east across the remainder of the CWA through around 00z-01z. Have used a VCTS wording in JLN as they will be right on the edge of convective inititation, but will mainly be affecting the SGF/BBG locations between 19z-22z. Will likely see some IFR conditions with the convection and then again behind the front with a stratus deck. Winds will become westerly to northwesterly behind the front and remain gusty through the remainder of the period with some gusts up to 25 kts possible. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, Apr 15, 3:05 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 305 PM CDT Sat Apr 15 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 305 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Severe thunderstorms will continue to develop this afternoon. Supercells with large hail to the size of baseballs will be possible initially through the mid to late afternoon. As the storms develop into more of a line, the storm mode will transition to more of a wind risk with wind gusts in excess of 60 mph possible. The transition to more of a linear structure should take place generally along and east of US 65. An isolated tornado will be possible, mainly after the transition to a line. The severe thunderstorm risk should end from west to east during the late afternoon to early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated to significant fire danger will develop across portions of the area on Sunday, with elevated fire weather conditions lingering into Monday and Tuesday. Wind gusts on Sunday could reach up to 45 mph. There is low potential for a few thunderstorms from Monday night into Tuesday morning and again on Wednesday. There is then increasing potential for thunderstorms from Wednesday night into Thursday with another approaching storm system. There is a limited risk for severe storms next Thursday across portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon for areas east of highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Apr 15, 4:18 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 5 WNW SPRINGFIELD 37.21N 93.38W
04/15/2023 U1.00 INCH GREENE MO PUBLIC
REPORT FROM MPING, QUARTER, 1.00 IN.
&&
RNLocal storm report, Apr 15, 4:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 E REEDS SPRING 36.75N 93.29W
04/15/2023 E2.00 INCH TANEY MO PUBLIC
LARGE HAIL, ESTIMATED UP TO 2 INCHES IN
DIAMETER ALONG 160 BETWEEN REEDS SPRING AND
WALNUT SHADE. TIME ESTIMATED FROM RADAR.
&&
KPLocal storm report, Apr 15, 4:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL SQUIRES 36.85N 92.62W
04/15/2023 E1.00 INCH DOUGLAS MO EMERGENCY MNGR
&&
SRLocal storm report, Apr 15, 4:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 2 W MONTREAL 37.97N 92.63W
04/15/2023 E1.50 INCH CAMDEN MO PUBLIC
FACEBOOK WITH PICTURE.
&&
RNLocal storm report, Apr 15, 4:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 3 NE TABLE ROCK 36.64N 93.27W
04/15/2023 TANEY MO PUBLIC
REPORT FROM MPING, 1-INCH TREE LIMBS BROKEN,
SHINGLES BLOWN OFF.
&&
RNLocal storm report, Apr 15, 4:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL CROCKER 37.96N 92.26W
04/15/2023 U1.00 INCH PULASKI MO PUBLIC
REPORT FROM MPING, QUARTER, 1.00 IN.
&&
RNThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 6:10 AM CDT | Special Weather Statement | SGF | Benton | 50 min |
| Apr 15, 6:45 AM CDT | Special Weather Statement | SGF | Benton, Morgan | 45 min |
| Apr 15, 7:09 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 28 min |
| Apr 15, 7:33 AM CDT | Special Weather Statement | SGF | Laclede | 27 min |
| Apr 15, 8:27 AM CDT | Special Weather Statement | SGF | Texas | 33 min |
| Apr 15, 12:42 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 63 min |
| Apr 15, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade | 59 min |
| Apr 15, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Hickory, Polk, St. Clair | 57 min |
| Apr 15, 2:17 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Dallas, Polk | 58 min |
| Apr 15, 2:23 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Polk | 67 min |
| Apr 15, 2:33 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan, St. Clair | 30 min |
| Apr 15, 2:46 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| Apr 15, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 51 min |
| Apr 15, 3:13 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Miller, Polk | 62 min |
| Apr 15, 3:18 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Stone | 42 min |
| Apr 15, 3:21 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Miller | 39 min |
| Apr 15, 3:22 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence, Polk | 38 min |
| Apr 15, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 47 min |
| Apr 15, 3:37 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 42 min |
| Apr 15, 3:53 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 52 min |
| Apr 15, 3:59 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Maries, Phelps, Pulaski | 61 min |
| Apr 15, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Stone, Taney, Webster | 43 min |
| Apr 15, 4:10 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Laclede, Webster, Wright | 50 min |
| Apr 15, 4:12 PM CDT | Areal Flood Advisory | SGF | Camden, Dallas, Hickory, Laclede, Miller, Polk and 1 more | 6 hr |
| Apr 15, 4:13 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 47 min |
| Apr 15, 4:18 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Stone, Taney | 42 min |
| Apr 15, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 48 min |
| Apr 15, 4:48 PM CDT | Tornado Warning | SGF | Douglas, Ozark | 27 min |
| Apr 15, 4:50 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 40 min |
| Apr 15, 4:54 PM CDT | Areal Flood Advisory | SGF | Maries, Miller, Pulaski | 6 hr |
| Apr 15, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas, Webster, Wright | 51 min |
| Apr 15, 5:12 PM CDT | Tornado Warning | SGF | Douglas, Howell, Texas | 13 min |
| Apr 15, 5:19 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Shannon, Texas | 56 min |
| Apr 15, 5:30 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon, Texas | 45 min |
| Apr 15, 5:41 PM CDT | Tornado Warning | SGF | Shannon, Texas | 34 min |
| Apr 15, 5:46 PM CDT | Flash Flood Warning | SGF | Maries | 4 hr |
Nearby
Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.